Many older adults in the USA, particularly from the ages of 62 to 85 take many prescription medications and OC medications at once. The issue with taking these drugs at once can increase the chances of experiencing side effects from the medications a lot more. The same even goes for taking supplements in conjunction with medication. And not only does it all increase the chances of side effects, but it can also increase the odds of having dangerous interactions too.
When it comes to taking prescription medication, it is essential that you take what the doctor prescribes, and if you are allowed to take any additional supplement or OTC, only do so on an occasional basis. And please be sure to ask your doctor about the safety of it as well. Let’s now talk about the dangers of taking too many medications and the signs to look for.
You Will End Up Having More Side Effects From Medications
That was briefly covered, but if you are taking multiple drugs, you will end up experiencing more side effects from them because of their potency of them in your system. There is a reason that if you must take multiple medications that you take them spaced away unless the doctor tells you to take them together. You could have more side effects from the drugs you are taking, and whatever side effect is listed on the drug description, you are more likely to have them. For instance, if one side effect is having a dry mouth from any medication, if you take too many, you are surely going to have a dry mouth.
Risking Drug Interactions
That was mentioned previously first too, and it is not hard to see if you take two or more medications together that were supposed to be taken spaced apart, then you are more likely to end up with dangerous drug interactions. For instance, if taking two different drugs together increases the chances of liver disease, and you are finding that your enzymes are high after taking those drugs together, that is why.
You Will Have A Hard Time Concentrating And Thinking
It is not a surprise that taking too many medications will impact your cognitive ability. That means you will struggle to concentrate and think, and even remember things. Too many medications together will have a negative impact on your brain and that is how it will show up. It will not be safe to do tasks that require concentration such as driving. If you got into a car accident for that reason, and you are taking too many drugs, for example, that is why.
You may find that if you take too many medications that you will suffer from urinary incontinence as well as those drugs can affect your bladder control, as well as the area of the brain that controls the bladder. There will be mixed messages from the bladder to the brain and vice versa, and therefore, you may experience urinary incontinence. You will find yourself not being able to control the urge to urinate.
Nutrition Is Poor
You may find yourself very hungry, or not hungry at all, which means that you will not eat the right foods. And if you are very hungry, you will crave unhealthy foods which means your nutrition is poor. Even if you do eat nutritious foods, you will not absorb them properly.
Struggling To Perform Daily Tasks And Activities
This is tied to the cognitive function issue that stems from taking too many medications. You will struggle to do daily tasks such as cleaning, paying bills, and managing other affairs. You will also struggle to keep up with doing other activities.
That is why it is essential to only take the medications that your doctor prescribes, and take OTC ones if allowed sparingly so you do not end up with the complications listed!